now he's weaning off Depakote

Discussion in 'General Parenting' started by saving grace, Feb 5, 2008.

  1. saving grace

    saving grace New Member

    Does anyone know what to expect for difficult child who has started to wean off Depakote? He came off of Effexor and it really did a number on him. He has reduced from 500 mg 2x a day to 1x a day for a week then Friday he will stop all together, he has been having terrible headaches daily.

    What else should we expect?

    Grace
     
  2. gcvmom

    gcvmom Here we go again!

    Maybe he should consider a slower wean in light of the headaches?

    Can his doctor rx some 250mg tabs to extend the weaning process? Maybe go an extra week or two at 500mg the drop to 250mg for a week or two, then maybe 250mg every other day for a week? (I'm not a doctor -- so just guessing here.)
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I think he's weaning off too fast. My son took four weeks.
     
  4. slsh

    slsh member since 1999

    I would definitely call psychiatrist and see if you can extend the wean. Also ask about potential side effects of the wean, specifically addressing the headaches.

    Boo is currently weaning off Tegretol (similar medication to Depakote). We're doing an exceptionally slow wean because ... well, because I'm a nervous Nellie and neuro understands my super high anxiety, LOL. He's gone from 400 mg twice a day to 200 in the morning, 400 at night, for 6 weeks. Then we'll do 200 twice a day for 6 weeks, then 200 once a day, etc. Our neuro warned about headaches, moodiness, increased pain, and sleep disturbances as we do the wean, just for example. I don't know for sure but I would think similar side effects would be possible with a Depakote wean? Again, I would definitely ask your doctor and since he's already having headaches, see if you can slow things down.
     
Loading...